Things Are Changing!
The migration of TuDiabetes has begun
Content created between now and the launch of our new site on April 20th will NOT be moved to that new home, but our community values and Terms of Service still apply during this time.We are not accepting new members during this transition period. If you want to join the TuDiabetes community please send an e-mail to TuDiabetesAdmin@gmail.com. We will send you an invitation to join after the migration is completed.
Ok guys I am at a bit of a stand still and I'm totally frustrated with my body right now :(
Saw my endo last Monday and it was bad news. Not only had my A1C gone from 6.5 to 7.5 but she revealed that my liver isn't functioning up to par.
Before my appointment I was taking Januvia 100mg, Metformin 500mg 3x a day. But because Metformin is contraindicated in people with liver problems she switched me to Januvia 100mg and Glimeperide (Amaryl) 4mg at breakfast and at dinner.
Since my appointment I have been VERY careful with what I eat. Eating 1500-2000 calories a day and drastically limiting my carb intake. It doesn't matter what I do, my sugar won't come down! It was 250 after lunch so I went to an intense aerobics class and it only came down 10 points! After dinner last night I was 365 and this morning bg was 188. This numbers are so weird for me. My endo said to take Glipizide 10 mg XR if my sugars are high but that doesn't help one bit.
I don't want to eat because my sugars are so high but then if I follow that way I'm only eating 500 calories a day and that's not good either,
It's just really frustrating because I feel like I'm trying so hard to eat healthy and exercise and my body just isn't cooperating. Has my pancreas completely stopped working? Have I reached the point where I'm going to need insulin? :_(
Any advice would be much appreciated. At this point I wanna throw my meter in the trash and say "whatever" but I know that won't help me in the long run.
Replies are closed for this discussion.
I'm a T1, not a T2, so you should take my advice with a grain of salt since I haven't walked in your exact shoes. But I would recommend discussing insulin with your doctor. Insulin will certainly bring your BG down, and it has fewer side effects than a lot of T2 medicines. Other T2's who have made the switch can give more details on the good and bad of doing so. I know Bernstein says positive things about insulin for T2's in his books, and I suspect other T2's will chime in with their experience.
When I was out of control and talked to the doc about insulin, she put me on the supposedly "long-acting" insulin you take once a day. It did absolutely absolutely nothing...until about 4 PM, when I crashed like a banshee! I have read here again and again that insulin is the answer for Type 2, but for me it was useless, less than useless, it was dangerous. Now maybe if she had allowed me to do the regular shorter acting insulins like type 1s use, it would be different. But for some of us, insulin turns out not to be a good answer. When she saw I was in despair she helped me get into a diabetes clinic, where I was put on Victoza--instant success!
If Victoza works for you, that's great. Insulin replacement is the only thing that is keeping us T1's alive. Many T2's also need it, because they stop producing their own at some point, or it turns out they are misdiagnosed T1's.
Levimir didn't "not work" on you. It did what it was supposed to do. It doesn't magically makes you better. It needs to be given at the right time in the right amount to control your fasting BG. Faster acting insulin is only to cover food or to make corrections.
Sam, I'm not trying to be snotty, I was actually desperate and planning in my head that I would not be living too long since even insulin (which of course SHOULD be the answer) did not work. If it had just not taken me low enough I could have just continued to titrate up till it did, but the crazy crashing sudden lows in the late afternoon terrified me about taking any more and in fact about continuing the dose I was on. It may be "long-acting" for most, but for me it was "non-acting" and then suddenly "over-acting." For me, for my body, Victoza was an amazing thing, kept me lower/more controlled than ever before since I have been testing. And I know for type 1 insulin is the ONLY answer, but I had been listening to people on this board say that insulin is really the best answer for type 2 also, which is why I had asked my doc about it when she wanted to put me on one of the complicated oral meds (I mean complicated because of scary side effects etc.). I thought: yes, let's just do insulin, it's simple, that's what the body needs. But for me...didn't work.
I didn't take your comment as snotty at all. I was just trying to offer a bit of explanation, regarding insulin. Many of us T1's develop resistance to it and require treatment for that as well.
Most of us T1's find that the various insulins available never do exactly what they're supposed to. Especially the longer acting types. They are very potent, and potentially very dangerous. It's easy to forget that it was meant to go into our livers, not under our skin.
Sam, thanks for the explanation. I didn't know that, had only heard that insulin is the best answer, for both types. But it sure wasn't for me, at least at this point.
Agree with Jag to discuss insulin with your endo. More T2's are being prescribed insulin when meds aren't effective. Please don't fear using insulin.
I am T2 and I agree that insulin sounds like your next step. I would speak to your endocrinologist about insulin and see what they have to say. It would be beneficial to you to start on insulin.
Again...be wary. They will want to start you on a "long-acting" insulin like Levimir, and it may not help. I was never so disappointed since I had heard over and over here that insulin is the answer.
I would go on insulin ASAP to get those levels down immediately and give your poor beta cells a rest. If you're running levels consistently at 140 or more you risk burning them out. Note, as a T2, this might only need to be a temporary thing, but I would consider it at least for the short/medium term. Once you have your glucose levels in the correct range, you can then optimize the mix of oral/insulin that keeps you at your target levels.
As one who has been there; my non medical opinion ( read - you need good doctor here) is as follows:
If Liver is leaking bad, dropping metformin in my opinion is bad idea.
I am on insulin and agree with comments by other writers here. I hate glipizide with its extreme long strike ( time to live) that forces one to eat more to prevent bad lows.
Diet is key issue here; yes 500 calories is low but I run on 1200 calories a day and 1-1/2 to 2 miles walking/exercise a day and my take is that depending on energy burn 1500 calories a day can be way too much especially if liver leaking - throwing back way more glucose.
I would drop diet low initially and watch weight gain and excess glucose numbers and if lossing weight - increase calories slowly.
Just an opinion that needs validating with your Doctor/safety officer.
IN MY HUMBLE OPINION, FIXING t2 IS The FOLLOWING:
a) get diet and exercise in proper proportions as well as drop diet to low gylcemic with comment to add carbs up a bit if liver adds too much glucose when blood bg drops sub 70.
b) be sure sufficient exercise and energy burn. Critical.
c) identify medical misfires/issues - leaky liver, low producing/sleeping pancreas - add insulin as required. Fix misfires - metformin for leaky liver as well as check other hormones for improper performance.
What is not stated is that liver leaks and misfires can overwhealm good diet and exercise program and thus medical assistance will be key to resolving this mess.
Liquid Insulin is far more flexible allowing adding only that which is required as boost. Pills like Starlix/glipizide just hammer pancreas to dump in huge blast. And one has to eat to meet that generation.
But at all times check with your Doctor, I am just sharing my experiences.
T1 here, but I wanted to add something.
It was 250 after lunch so I went to an intense aerobics class and it only came down 10 points!
For me - exercising when above 200 IS NOT recommended as it can drive your sugars higher! Especially intense exercise. I find that if I am stressed (frustrated and fiercely determined to bring my sugars down) and exercising, it compounds the high sugar and only increases my sugar.
Lots of water and continuing to eat low carb may be the things that you can do immediately. Only you and your endo will know what is best for your diabetes and even though insulin did work for some and not others, YDMV. Try out a few medications and see what works for you.
Hoping this is only a bump in the road for you.